The paper deals with a class of cooperative functional differential equations (FDEs) with infinite delay, for which sufficient conditions for persistence and permanence are established. Here, the persistence refers to all solutions with initial conditions that are positive, continuous and bounded. The present method applies to a very broad class of abstract systems of FDEs with infinite delay, both autonomous and non-autonomous, which include many important models used in mathematical biology. Moreover, the hypotheses imposed are in general very easy to check. The results are illustrated with some selected examples.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Ahmad, S., Lazer, A.C.: Average growth and total permanence in a competitive Lotka-Volterra system. Ann. Mat. Pura Appl. 185, S47–S67 (2006)
Aiello, W.G., Freedman, H.I.: A time-delay model of single species growth with stage structure. Math. Biosci. 101, 139–153 (1990)
Aiello, W.G., Freedman, H.I., Wu, J.: Analysis of a model representing stage-structured population growth with state-dependent time delay. SIAM J. Appl. Math. 52, 855–869 (1992)
Al-Omari, J.F.M., Al-Omari, S.K.Q.: Global stability in a structured population model with distributed maturation delay and harvesting. Nonlinear Anal. RWA 12, 1485–1499 (2011)
Al-Omari, J.F.M., Gourley, S.A.: Stability and traveling fronts in Lotka-Volterra competition models with stage structure. SIAM J. Appl. Math. 63, 2063–2086 (2003)
Arino, J., Wang, L., Wolkowicz, G.S.K.: An alternative formulation for a delayed logistic equation. J. Theor. Biol. 241, 109–119 (2006)
Bastinec, J., Berezansky, L., Diblik, J., Smarda, Z.: On a delay population model with a quadratic nonlinearity without positive steady state. Appl. Math. Comput. 227, 622–629 (2014)
Faria, T.: Stability and extinction for Lotka-Volterra systems with infinite delay. J. Dyn. Differ. Equ. 22, 299–324 (2010)
Faria, T.: A note on permanence of nonautonomous cooperative scalar population models with delays. Appl. Math. Comput. 240, 82–90 (2014)
Faria, T.: Global dynamics for Lotka-Volterra systems with infinite delay and patch structure. Appl. Math. Comput. 245, 575–590 (2014)
Faria, T., Muroya, Y.: Global attractivity and extinction for Lotka-Volterra systems with infinite delay and feedback controls. Proc. R. Soc. Edinb. Sect. A 145, 301–330 (2015)
Faria, T., Oliveira, J.J.: General criteria for asymptotic and exponential stabilities of neural network models with unbounded delay. Appl. Math. Comput. 217, 9646–9658 (2011)
Freedman, H.I., Wu, J.H.: Persistence and global asymptotic stability of single species dispersal models with stage structure. Q. Appl. Math. 49, 351–371 (1991)
Haddock, J.R., Hornor, W.: Precompactness and convergence in norm of positive orbits in a certain fading memory space. Funkcial. Ekvac. 31, 349–361 (1988)
Haddock, J.R., Nkashama, M.N., Wu, J.H.: Asymptotic constancy for linear neutral Volterra integrodifferential equations. Tôhoku Math. J. 41, 689–710 (1989)
Hale, J.K.: Functional differential equations with infinite delay. J. Math. Anal. Appl. 48, 276–283 (1974)
Hale, J.K., Kato, J.: Phase space for retarded equations with infinite delay. Funkcial. Ekvac. 21, 11–41 (1978)
Hino, Y., Murakami, S., Naito, T.: Functional Differential Equations with Infinite Delay. Springer, New-York (1993)
Kuang, Y.: Delay Differential Equations with Applications in Population Dynamics. Academic Press, New York (1993)
Kuang, Y.: Global stability in delay differential systems without dominating instantaneous negative feedbacks. J. Differ. Equ. 119, 503–532 (1995)
Kuang, Y., Smith, H.L.: Global stability for infinite delay Lotka-Volterra type systems. J. Differ. Equ. 103, 221–246 (1993)
Mallet-Paret, J., Sell, G.R.: Systems of differential delay equations: Floquet multipliers and discrete Lyapunov functions. J. Differ. Equ. 125, 385–440 (1996)
Mallet-Paret, J., Sell, G.R.: The Poincaré-Bendixson theorem for monotone cyclic feedback systems with delay. J. Differ. Equ. 125, 441–489 (1996)
Meng, X., Chen, L.: Periodic solution and almost periodic solution for a nonautonomous Lotka Volterra dispersal system with infinite delay. J. Math. Anal. Appl. 339, 125–145 (2008)
Miller, R.K.: Asymptotic behavior of solutions of nonlinear Volterra equations. Bull. Am. Math. Soc. 72, 153–156 (1966)
Miller, R.K., Sell, G.R.: Existence, uniqueness and continuity of solutions of integral equations. Ann. Mat. Pura Appl. 80, 135–152 (1968)
Murakami, S., Naito, T.: Fading memory spaces and stability properties for functional differential equations with infinite delay. Funkcial. Ekval. 32, 91–105 (1989)
Saito, Y., Takeuchi, Y.: A time-delay for predator-prey growth with stage structure. Can. Appl. Math. Q. 13, 293–302 (2003)
Smith, H.L.: Invariant curves for mappings. SIAM J. Math. Anal. 15, 1053–1067 (1986)
Smith, H.L.: Monotone Dynamical Systems. An Introduction to the Theory of Competitive and Cooperative Systems. American Mathematical Society, Providence, RI (1995)
Smith, H.L., Thieme, H.R.: Dynamical Systems and Population Persistence. American Mathematical Society, Providence, RI (2011)
Teng, Z., Chen, L.: Global stability of periodic Lotka-Volterra systems with delays. Nonlinear Anal. 45, 1081–1095 (2001)
Teng, Z., Rehim, M.: Persistence in nonautonomous predator-prey systems with infinite delay. J. Comput. Appl. Math. 197, 302–321 (2006)
Wu, J.: Global dynamics of strongly monotone retarded equations with infinite delay. J. Integral Equ. Appl. 4, 273–307 (1992)
Zhao, X.-Q., Jing, Z.-J.: Global asymptotic behavior in some cooperative systems of functional differential equations. Can. Appl. Math. Q. 4, 421–444 (1996)
Work supported by Fundação para a Ciência e a Tecnologia, under UID/MAT/04561/2013.
Dedicated to Professor John Mallet-Paret, on the occasion of his 60th birthday.
About this article
Cite this article
Faria, T. Persistence and Permanence for a Class of Functional Differential Equations with Infinite Delay. J Dyn Diff Equat 28, 1163–1186 (2016). https://doi.org/10.1007/s10884-015-9462-x
- Infinite delay
- Quasimonotone condition
- Lotka–Volterra model
AMS Subject Classification